Aa
A
A
Close
Avatar universal
Secondary AI and Swelling. Is this normal?
Hi,

Recently diagnosed (finally) with Adrenal Insufficiency. There was some back and forth between doctors on what type but it's landed on Secondary (or Central) Adrenal Insufficiency. I had started Hydrocortisone at the normal dose of 25mg daily, which I split up into 3-4 doses that start higher and lower as the day progresses. As I know it's important to not take too much steroid I have since lowered successfully to 17.5 a day and then, this week I'm doing 15mg daily (10 in a.m. and 5 at around 1ish). So far, so good. I've had a bit of calf cramping but I've also been trying to get back to working out so that could be the cause.

My problem is this, long before the diagnosis and treatment I had been having swelling. Legs, feet, arms, hands...pretty much full body swelling. However, the past few weeks it ramped up. It's extremely uncomfortable, causes pain in the joints and makes me short of breath.  Is this something that anyone has any experience with?

I've searched this site and others and find mentions of it with suggestions to add salt, reduce salt, lower HC, raise HC. It's quite confusing so I thought I'd toss the question out and see what sticks!

I have an abundance of labwork available and can post pretty much any number that might help. Also, I need to add that I do believe (have since way before the AI) that I have Hypopituitarism. Of course, lab-work has not been helpful with this but I have Every. Single. Symptom of Hypothyroidism. Complete with two nodules.

I also have a history of the following:
~anemia (treated with IV iron treatments) but those numbers (Ferritin) are much better now.
~ low Vitamin D levels- taking 3000 iu daily has raised that number into a safe zone
~Positive ANA, 1:640 titer, homogenous pattern in 2014, then a negative result a month ago. Dr things it may be a false negative since I'm now taking steroids so I have an appt. with rheumatologist Friday.
~Low Aldosterone-not treated, confusion among drs as that doesn't really run with SAI


I know that's a lot of info but I am working on staying on a lower HC dose per doctor's request and don't want to be inadvertently causing the swelling. Any help is appreciated!
Cancel
2 Answers
Page 1 of 1
657231 tn?1453836403
The low aldosterone is your issue. You need treatment and you need a medication to help you hold sodium IMHO,

Not every person with AI needs florinef, but a lot of us do... So please perhaps a pituitary endo may help (larger hospital or university) and in the mean time, salt should help.

Edema oddly means you need fluid, so up the fluid, but it may also flush the sodium so also make sure you either use a salty fluid, or salt tabs.

It happens. I would also check in with your Pcp as edema can signal other things.
Comment
Cancel
Comment
Avatar universal
Thanks for the info! I'm new to this and have other undiagnosed health issues that complicate things so any help is appreciated!

On the salt tablets, I found some on Amazon called SaltStick caps that have the following:
Each capsule contains: 215 mg sodium, 63 mg potassium, 14 mg calcium, 22 mg magnesium, as well as 100 IU Vitamin D to help the body absorb and utilize calcium

is that something similar to what you take?

Will do on seeing my pcp soon! I had considered seeing a cardiologist to be sure the swelling wasn't something else entirely since I've had some shortness of breath. However, now I've gotten some kind of cold that has thrown my entire system off, including my newly settled dosage of HC. Feel like every time I get things on track something happens that throws it off again

Thanks again!
Comment
Cancel
Avatar universal
Comment
Comment
Comment
Post Comment
657231 tn?1453836403
You have to know your tests.

Most people with AI have to avoid potassium so the buffering with potassium may be an issue. So a copy of a few of your tests would show if your sodium is low and potassium is low or high. The tablets I take are just sodium and are 1 gram so I get a big zap. My doc tells me to take one twice a day, and then as needed when I sweat etc.

I have also seen a cardiologist so not a bad idea.

Some people also get bad generic hydrocortisone. If you don't do well with one generic, get your doctor to specify that you have an allergy to fillers of that one and get another and see op if you do better.

It does take a bit to learn the new body, both in dosing, activity, fluids, salt and all... And get others to know to so they can advocate when you don't feel well. My hubs knows my signs when I am low now. I get confused so the last thing I think of is meds. Know your signs.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Your Answer
Avatar universal
Answer
Do you know how to answer? Tap here to leave your answer...
Answer
Answer
Post Answer
A
A
Recent Activity
1683365 tn?1305143156
Blank
ChefRachel76 added the Food Diary
Sep 30
Avatar universal
Blank
Kasch010 commented on When Your Cold Is Not...
Sep 28
Avatar universal
Blank
Tuey123 commented on When Your Cold Is Not...
Sep 27
Top Thyroid Answerers
Avatar universal
Blank
MI
657231 tn?1453836403
Blank
Northern, NJ
Adrenal Insufficiency Community Resources